Emergency Medical Services (EMS) presents with a 26-year-old female who is agitated and combative, in severe respiratory distress. Per EMS report, they have previously transported her for asthma “attacks” in the setting of polysubstance abuse. On chart review, you find that she has been intubated in the past, most recently 2 months ago during which she spent a week in the intensive care unit (ICU). During EMS transport, she received continuous aerosolized albuterol via nebulizer with minimal improvement and required restraints for agitation. On arrival at the Emergency Department (ED), she is speaking in one- to two-word sentences. She is more confused and is thrashing on the stretcher.
The patient is 5’2” (157 cm) tall and weighs 165 lb (74.8 kg), with a BMI of 30.5 kg·m–2. Her vital signs are: heart rate of 134 beats per minute (bpm), respiratory rate of 30 breaths per minute, blood pressure of 130/80 mmHg, and oxygen saturation is 89% on 15 L·min–1 non-rebreather mask. She is using accessory muscles and is diaphoretic. She becomes more fatigued during your initial evaluation. You notice she has a short neck with a scar from prior cricothyrotomy, an obese habitus, and a recessed chin.
What Are the Patient’s Vital Organ System Reserves?
CNS reserve: There is nothing to suggest that this patient will respond abnormally to standard weight-based doses of induction agents. Factors contributing to the patient’s agitation may include stimulant intoxication, hypercarbia, and hypoxemia; none of these should significantly alter the patient’s response to sedative-hypnotic induction agents.
Cardiovascular reserve: This young patient should theoretically have adequate cardiac reserve and normal systolic and diastolic function. Severe respiratory acidosis can potentiate myocardial depression associated with anesthesia induction agents, and chronic stimulant abuse may lead to abnormal baseline cardiac function due to cardiomyopathy. Many patients presenting with severe asthma exacerbation are hypovolemic due to a viral illness, dehydration, or inhaled stimulant abuse. When combined with the decrease in venous return due to air trapping and auto-PEEP seen with acute asthma, significant hypotension can result with induction for intubation.1 This patient has been receiving high doses of albuterol, a β2-agonist, which causes intracellular shifting of potassium. This shift may lead to serum hypokalemia and subsequent arrhythmias.2
Respiratory reserve: Patients with severe asthma have prolonged expiratory phases and air trapping.3 As such, tidal volume (the amount of air that moves with each breath) is limited and respiratory reserve is minimal or nonexistent. Substantial ventilation-perfusion mismatch is present even before hypoxemia develops, which limits the ability to oxygenate and denitrogenate the lungs prior to induction.4,5 Ventilatory support with noninvasive positive pressure ventilation (NIPPV) or intubation may be required in severe asthma as the patient becomes fatigued and unable to maintain gas exchange on their own. All ...